Alert archive / Michigan / Flash Flood Warnings in 1999
Flash Flood Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jul 21, 1999, 7:26 AM EDT for Allegan County, Kalamazoo County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 1999, 7:26 AM EDT (11:26 UTC)
- Expired
- Jul 21, 1999, 8:30 AM EDT
- In force
- 64 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allegan County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 211134 FFWGRR MIC005-077-211230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 726 AM EDT WED JUL 21 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLASH FLOOD WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 830 AM EDT * AT 725 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 2 MILES SOUTHWEST OF OTSEGO...OR ABOUT 4 MILES WEST OF PLAINWELL...MOVING SOUTHEAST AT 40 MPH. * RAINFALL ESTIMATES INDICATE AREAS OF ALLEGAN AND KALAMAZOO COUNTIES ARE RECEIVING 2 TO 3 INCH ACCUMULATION WITHIN ONE HOUR. EMERGENCY OFFICIALS HAVE ALSO REPORTED SECTIONS OF THE CITY OF ALLEGAN UNDER 3 FEET OF WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICK2LY. MOVE TO HIGHER GROUND. LAT...LON 4255 8575 4242 8573 4213 8541 4230 8538
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:15 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 4:15 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 AM EDT WED JUL 21 1999 MESOSCALE CONVECTIVE COMPLEX BEARING DOWN ON WRN COUNTIES OF CWA EARLY THIS MORNING. SFC WARM FRONT MADE PROGRESS NWD OVERNIGHT AND NOW EXTENDS ALONG THE WI/IL BORDER THEN SE ACROSS SRN LAKE MI INTO NWRN IN. THICKNESS DIFLUENCE PATTERN STILL SUGGESTS THIS MCC SHOULD TAKE MORE OF AN ESEWD TRACK OVER THE NEXT SEVERAL HOURS. THIS WILL BRING THE AXIS OF HEAVIEST RAINFALL ACROSS THE SWRN PART OF THE CWA THIS MORNING...ALONG AND SOUTHWEST OF A LINE FROM GRAND HAVEN TO GRR TO JXN. MKE HAS REPORTED A LITTLE OVER 1.4 QPF SINCE THE RAIN STARTED THERE. WILL MENTION HEAVY RAIN IN THE ZONE FORECAST FOR THE MORNING HOURS ACROSS MUCH OF THE CWA. WILL NOT ISSUE FLASH FLOOD WATCH GIVEN THE GUIDANCE VALUES FROM RFC. IT WOULD TAKE 2.5 TO 3.0 INCHES IN 3 HOURS TO GIVE US FLOODING PROBLEMS. PWAT VALUES NEAR 2.00 INCHES ACROSS CWA AT 12Z (ACCORDING TO 00Z ETA RUN)...SO WE COULD EASILY SEE LOCAL AMOUNTS NEAR 2.00 INCHES FROM THIS CONVECTION OVER AREAS SW OF GRR. WILL CLOSELY MONITOR THESE COUNTIES FOR ANY ISOLATED FLOODING PROBLEMS. THE MCC NOW MOVING INTO THE AREA DEVELOPED IN A REGION OF UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF A 70 KT JET TO OUR NORTHEAST COUPLED WITH LOW-MID LEVEL CONVERGENCE...THERMAL ADVECTION...AND DPVA WITH ASSOCIATED UPSTREAM VORT LOBE. MODELS PICKED UP ON THE LOW LEVEL FEATURES...BUT MISSED THE UPPER LEVEL DIVERGENCE. THEREFORE...MODEL QPF SHOWED MOST OF THE DEEP CONVECTION STAYING SW OF LOWER MICHIGAN. OTHER THAN THIS GLARING ERROR...MODELS IN GENERAL AGREEMENT WITH FEATURES THROUGH 48 HOURS. ONCE THE MCC PUSHES THROUGH THIS MORNING...SUBSIDENCE MOVES IN THIS AFTERNOON AND SFC WARM FRONT DISINTEGRATES. WEAK GRADIENT WITH WEAK SRLY SFC FLOW SETTING UP THIS AFTERNOON. LOW AND MID LEVEL MOISTURE LINGERS...SO LITTLE SS EXPECTED THIS AFTERNOON. ALTHOUGH OUTFLOW BOUNDARIES WILL BE ABOUT THE REGION...LACK OF ANY ORGANIZED SURFACE CONVERGENCE AND STABILIZED ATMOSPHERE SHOULD PRECLUDE ANY ADDITIONAL CONVECTIVE DEVELOPMENT THIS AFTERNOON. WITH LOW LEVEL MOISTURE ABUNDANT AND LACK OF MIXING TONIGHT...FOG FORMATION IS A GOOD BET. FOR THURSDAY...CU SCHEME INDICATES WIDESPREAD CU DEVELOPMENT. TEMPS AT H85 WARM TO AROUND 18C BETWEEN 18-00Z. THIS WOULD INDICATE HIGHS IN THE UPPER 80S TO NEAR 90 INLAND. WEAK GRADIENT WILL ALLOW LAKE BREEZE FORMATION...BUT SHOULD NOT PENETRATE MUCH FURTHER INLAND THAN IMMEDIATE LAKE SHORE COUNTIES. IT APPEARS CONVECTIVE ACTIVITY WILL STAY NORTH OF CWA ON THURSDAY...WITH MCS PROPAGATION LIKELY AFFECTING THE UPPER PENINSULA AND FAR NRN LOWER MICHIGAN. INSTABILITY PARAMETERS IMPRESSIVE THURSDAY WITH ETA SUGGESTING CAPES TO 3000 J/KG...BUT LACK OF DYNAMICS OR SURFACE BOUNDARIES AND CAPPED MID LEVELS SHOULD KEEP THREAT OF CONVECTIVE DEVELOPMENT TO A MINIMUM. GREENE .EXTENDED FORECAST...ENSEMBLES OF MRF SHOW UPPER PATTERN BECOMING RATHER STABLE. UPPER TROF WILL REMAIN NEAR THE WEST AND EAST COASTS OF THE UNITED STATES...WHILE THE LONGWAVE RIDGE REMAINS IN THE CENTER OF THE COUNTRY. THIS MEANS THE RING OF FIRE WILL REMAIN NEAR MI THROUGH AT LEAST EARLY NEXT WEEK. EVERY 36 TO 48HRS...WAVES WILL MOVE THROUGH THE AREA AND CREATE MORE THUNDERSTORMS. ALL OF THE MEDIUM RANGE MODELS DISAGREE ON THE EXACT TIMING OF THE SHORTWAVES. THE NOGAPS DOES NOT BRING COOLER AIR IN UNTIL AT LEAST TUE OF NEXT WEEK...WHILE THE CANADIAN MODEL BRINGS ANOTHER WAVE THROUGH BY SATURDAY. THE CANADIAN IS SLOWER THAN THE MRF/AVN. WITH THAT NOTED...WILL KEEP SCATTERED THUNDERSTORMS FRI NIGHT/SAT MORNING. CONVECTION MORE LIKELY LATE SUNDAY OR MONDAY...BUT WILL LEAVE CURRENT EXTENDED FCST AS IS SINCE CONSIDERABLE TIMING UNCERTAINTY REMAINS. ADDED WARM AND HUMID TO FCST WORDING. MARINO .GRR...NONE.
In the hours before
Special weather statement, Jul 21, 6:00 AM EDT, 1 hour 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT WED JUL 21 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH WILL ACCOMPANY A CLUSTER OF THUNDERSTORMS MOVING ACROSS SOUTHERN LOWER MICHIGAN THIS MORNING ALONG AND SOUTH OF THE INTERSTATE 96 CORRIDOR. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY SOUTH OF A LINE FROM HOLLAND TO GRAND RAPIDS TO LANSING...INCLUDING THE KALAMAZOO... BATTLE CREEK...AND JACKSON AREAS. RAINFALL OF 1 TO 3 INCHES IN A TWO OR THREE HOUR PERIOD WILL RESULT IN MINOR URBAN AND SMALL STREAM AND CREEK FLOODING. THUNDERSTORMS SHOULD MOVE OUT OF THE REGION BY EARLY AFTERNOON. DISCUSSION... A CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST ALONG A WARM FRONT... WHICH EXTENDED FROM SOUTHERN WISCONSIN ACROSS LAKE MICHIGAN INTO NORTHERN INDIANA...WILL AFFECT SOUTHERN LOWER MICHIGAN THIS MORNING AND EARLY THIS AFTERNOON. THE STORMS SHOULD CLEAR THE LANSING AND JACKSON AREAS AROUND MIDDAY. THE WARM FRONT WILL LIFT NORTH OF THE AREA THIS AFTERNOON...WHICH WILL INTRODUCE A SOUTHERLY WIND FLOW AND LEAD TO INCREASING HEAT AND HUMIDITY FOR THURSDAY AND THROUGH THE END OF THE WEEK. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... A SOUTHERLY WIND FLOW AROUND THE BERMUDA HIGH PRESSURE SYSTEM OVER THE EASTERN U.S. WILL KEEP HEAT AND HUMIDITY IN PLACE ACROSS THE SOUTHERN GREAT LAKES REGION INTO THE WEEKEND. UPPER LEVEL DISTURBANCES MOVING EAST OVER THE UPPER LEVEL RIDGE WILL REMAIN NORTH OF THE AREA ON THURSDAY...BUT MAY CLIP PORTIONS OF CENTRAL AND SOUTHERN LOWER MICHIGAN ON FRIDAY AND SATURDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY AND SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT FORECASTED. AS WITH THIS MORNINGS ACTIVITY...HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS LATER THIS WEEK. ISOLATED SEVERE WEATHER IS POSSIBLE. GREENE
Special weather statement, Jul 21, 6:00 AM EDT, 1 hour 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT WED JUL 21 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... SEVERE WEATHER IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH WILL ACCOMPANY A CLUSTER OF THUNDERSTORMS MOVING ACROSS SOUTHERN LOWER MICHIGAN THIS MORNING ALONG AND SOUTH OF THE INTERSTATE 96 CORRIDOR. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY SOUTH OF A LINE FROM HOLLAND TO GRAND RAPIDS TO LANSING...INCLUDING THE KALAMAZOO... BATTLE CREEK...AND JACKSON AREAS. RAINFALL OF 1 TO 3 INCHES IN A TWO OR THREE HOUR PERIOD WILL RESULT IN MINOR URBAN AND SMALL STREAM AND CREEK FLOODING. THUNDERSTORMS SHOULD MOVE OUT OF THE REGION BY EARLY AFTERNOON. DISCUSSION... A CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST ALONG A WARM FRONT... WHICH EXTENDED FROM SOUTHERN WISCONSIN ACROSS LAKE MICHIGAN INTO NORTHERN INDIANA...WILL AFFECT SOUTHERN LOWER MICHIGAN THIS MORNING AND EARLY THIS AFTERNOON. THE STORMS SHOULD CLEAR THE LANSING AND JACKSON AREAS AROUND MIDDAY. THE WARM FRONT WILL LIFT NORTH OF THE AREA THIS AFTERNOON...WHICH WILL INTRODUCE A SOUTHERLY WIND FLOW AND LEAD TO INCREASING HEAT AND HUMIDITY FOR THURSDAY AND THROUGH THE END OF THE WEEK. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY... A SOUTHERLY WIND FLOW AROUND THE BERMUDA HIGH PRESSURE SYSTEM OVER THE EASTERN U.S. WILL KEEP HEAT AND HUMIDITY IN PLACE ACROSS THE SOUTHERN GREAT LAKES REGION INTO THE WEEKEND. UPPER LEVEL DISTURBANCES MOVING EAST OVER THE UPPER LEVEL RIDGE WILL REMAIN NORTH OF THE AREA ON THURSDAY...BUT MAY CLIP PORTIONS OF CENTRAL AND SOUTHERN LOWER MICHIGAN ON FRIDAY AND SATURDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY AND SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT FORECASTED. AS WITH THIS MORNINGS ACTIVITY...HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORMS LATER THIS WEEK. ISOLATED SEVERE WEATHER IS POSSIBLE. GREENE
Nearby
Flash Flood Warnings in Michigan, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.